From Journal of the National Cancer Institute
Herbal dietary supplement alters metabolism of chemotherapy drug Researchers in the Netherlands have found that the herbal dietary supplement St. John's wort interferes with the metabolism--and potentially the effectiveness of--the chemotherapy drug irinotecan. Their findings appear in the August 21 issue of the Journal of the National Cancer Institute.
St. John's wort (Hypericum perforatum L.) is widely used to treat mild to moderate forms of depression. Past studies have suggested that the compound increases levels of CYP3A4, an enzyme involved in drug metabolism. The enzyme inactivates the colorectal cancer chemotherapy drug irinotecan.
To examine the interaction between St. John's wort's and irinotecan, Ron H. J. Mathijssen, M.D., and Alex Sparreboom, Ph.D., of the Department of Medical Oncology at the Erasmus MC-Daniel den Hoed Cancer Center, and their colleagues treated five patients with irinotecan alone or in combination with St. John's wort.
At the end of the study, blood levels of SN-38 (the active metabolite of irinotecan) were 42% lower in patients receiving irinotecan and St. John's wort than when the patients received irinotecan alone. Detoxification of the drug to other known metabolites also decreased with St. John's wort.
"Our findings suggest that irinotecan metabolism and toxicity are altered by [St. John's wort] and that the two agents cannot be given safely in combination without compromising overall antitumor activity," the authors write.
They note that their results may have implications for other anticancer drugs metabolized by CYP3A4, such as the taxanes (paclitaxel). Combining these drugs with St. John's wort may make it necessary to increase drug dosage to achieve the optimal pharmacologic effect. "Until specific dosing guidelines are available, it is strongly recommended that patients receiving chemotherapeutic treatments with such agents refrain from taking [St. John's wort," they conclude.
In a related editorial, Patrick J. Mansky, M.D., and Stephen E. Straus, M.D., of the National Center for Complementary and Alternative Medicine at the National Institutes of Health, point out that cancer patients are among the most likely to seek complementary and alternative medical remedies to reduce the side effects of treatments. They say that, in addition to St. John's wort, a number of herbal remedies have been identified that affect synthetic drug metabolism and, potentially, drug efficacy.
The National Institutes of Health is funding studies of complementary and alternative medicine practices in cancer patients. While waiting for these results, "it would be prudent for patients and their oncologists to appreciate that, no matter how beneficial some approaches may appear to be, they are not all safe," the editorialists conclude.
Contact: David Drexhage, Erasmus MC-Daniel den Hoed Cancer Center, +31 10 463 5525, firstname.lastname@example.org (8:30 a.m. to 5:30 p.m. GMT)
Editorial: NCCAM press office, (301) 451-8876
Mathijssen R, Verweij J, Bruijn P, Loos W, Sparreboom A. Effects of St. John's wort on irinotecan metabolism. J Natl Cancer Inst 2002;94:1247--9.
Editorial: Mansky P, Straus S. St John's Wort: more implications for cancer patients. J Natl Cancer Inst 2002;94:1187--8.
Attribution to the Journal of the National Cancer Institute is requested in all news coverage.